Thunderstorm Wind, Calhoun
- When
- May 19, 2:04 AM CST
- Where
- Calhoun County, 2.65 mi ESE of Rinard
- Measured
- 55 kt (63 mph) measured gust
- Injuries
- 5 direct, 0 indirect
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 42.340, -94.430
An unstable atmosphere was in place with strong theta-e advection taking place overnight. There was around 2000 J/kg of elevated CAPE available with a steep lapse rate, around 9 C, present in the 700 to 500 mb layer of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable atmosphere was in place with strong theta-e advection taking place overnight. There was around 2000 J/kg of elevated CAPE available with a steep lapse rate, around 9 C, present in the 700 to 500 mb layer of the atmosphere. Downdraft CAPE was around 500 J/kg. A strong line of thunderstorms developed well to the west of Iowa during the previous evening. The line moved toward Iowa and weakened. During the early hours of the 19th, a shortwave lifting northeast into the central U.S. reinvigorated the line. A line of strong thunderstorms formed from northwest into central Iowa. A few of the storms became severe and produced winds of 60 to 65 MPH and some sub-severe hail over northern Iowa, with quarter size hail in central Iowa near Monroe in Marion County. The highest wind was a 64 MPH wind gust in Calhoun County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 18, 10:52 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1152 PM CDT SAT MAY 18 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 330 PM CDT SAT MAY 18 2013 MAIN CONCERNS TONIGHT WILL BE EXTENT OF CONVECTION ACROSS THE FORECAST AREA LATE NIGHT AND INTO EARLY MORNING. MODELS SIMILAR IN TIMING BUT VERY LITTLE AGREEMENT IN AREAL COVERAGE/PLACEMENT OF RAINFALL OVERNIGHT SO CONFIDENCE LOW AT THIS TIME. SYNOPTIC SETUP SHOWS APPROACHING H700 SHORTWAVE OVER PANHANDLE AREA OF TEXAS/OK NOW AND SIMPLE TIME OF ARRIVAL TOOL SHOWS AT CURRENT SPEED WILL ARRIVE INTO SW COUNTIES AFT 07Z AND INTO CENTRAL IOWA BY ABOUT 10Z...FAVORED TIME FOR NOCTURNAL CONVECTION. THIS CORRELATES PRETTY WELL WITH INCREASING WIND FIELDS FROM THE GFS OVERNIGHT WITH H850 40KT JET ENTERING AREA AND SUFFICIENT SPEED SHEAR FROM H700/H500 OF 40-60KTS RESPECTIVELY FROM 08-12Z. SFC BOUNDARY LOOKS TO MAKE IT AS FAR NORTH AS IA/MO BORDER BY 12Z AS WELL. MOISTURE IS QUITE HIGH FOR THIS EVENT WITH PWATS BY 12Z APPROACHING +90-95% LEVEL OF CLIMATOLOGICAL MAX AND NEAR 2 STANDARD DEVIATIONS FROM NORMAL. WARM CLOUD DEPTHS LOOK FAIRLY IMPRESSIVE WITH 10-11KFT EXPECTED LATE TONIGHT AND A GOOD SHARE OF SUNDAY AS WELL. WITH EXPECTED SHORT WAVE AND FORECAST CONDITIONS...HAVE SOME CONCERNS ABOUT LOCALLY HEAVY RAINFALL AND POTENTIAL FOR ISOLATED FLASH FLOODING OVER THE WEST/SOUTHWEST AREAS SHOULD MCS HOLD TOGETHER AS IT TRACKS NORTHEAST. CURRENT 3 HR GRIDDED FLASH FLOOD GUIDANCE OF +2-3 INCHES REMAINS PRETTY HIGH OVER MUCH OF SOUTHERN 2 TIER COUNTIES...BUT WEST OF I35 AND AREAS NORTH OF THERE HAVE LOWER VALUES OF 1.75 TO 2 INCHES IN GENERAL. WITH HIGH PWATS AND SIGNIFICANT WARM CLOUD DEPTHS COMBINED WITH SHORT WAVE WE CLOUD SEE ISOLATED RAINFALL AMOUNTS OF 1 TO 2+ INCHES OVER THE SOUTHWEST TO CENTRAL COUNTIES BY 12Z...WITHIN TRACK OF MCS. THE CHALLENGE REMAINS HOWEVER...IN THAT THE 4 KM WRF AND HRRR WILL NEED TO WATCH THIS THROUGH EVENING TO SEE HOW SITUATION EVOLVES. LOWS OVERNIGHT WILL BE QUITE MILD AGAIN WITH INCREASING MOISTURE PUTTING A CAP ON MINS IN THE LOWER TO MID 60S. SOME CONCERN REMAINS ABOUT POTENTIAL FOR SEVERE OVERNIGHT...BUT IF ANY OCCURS WILL BE MAINLY FOR LARGE HAIL OVER THE WEST. .LONG TERM.../SUNDAY THROUGH SATURDAY/... ISSUED AT 330 PM CDT SAT MAY 18 2013 MAIN FORECAST CONCERN REMAINS FOCUSED ON ACTIVE WEATHER PATTERN DEVELOPING OVER THE NEXT SEVERAL DAYS. MODELS IN GOOD AGREEMENT THROUGH EARLY IN THE WEEK WITH CUTOFF LOW LINGERING THROUGH THURSDAY. LEANED A BLEND OF THE NAM12 AND ARW-WRF FOR TIMING AND TRENDS TOMORROW INTO TOMORROW NIGHT...THEN A GFS/ECMWF THROUGH MIDWEEK. .SUNDAY INTO MONDAY...STRONG 500MB TROUGH DIGS INTO THE CENTRAL PLAINS TONIGHT AND SLOWLY MAKE ITS WAS INTO THE MIDWEST BY TOMORROW. FIRST SHORTWAVE THAT MAY SPAWN THUNDERSTORMS OVERNIGHT TONIGHT LINGERS INTO NORTHERN IOWA THROUGH SUNDAY MORNING AND DIMINISH AS THE LLJ DECREASES. DECREASED POPS ACROSS THE SOUTH CONSIDERABLY UNTIL THE LATE AFTERNOON BEFORE REDEVELOPMENT BY THE AFTERNOON BEFORE NEXT SHORTWAVE EJECTS ACROSS THE CENTRAL PLAINS AND INTO MO/IA BY 00Z MONDAY. DESTABILIZATION OCCURS LATE SUNDAY MORNING AND INTO THE AFTERNOON AS THE 0-3KM ML CAPE INCREASES TO 800 TO NEAR 2000 J/KG OVER CENTRAL AND SOUTHERN IOWA BY 00Z MONDAY WITH BREAK BETWEEN SHORTWAVES. SURFACE BASED CAPE INCREASES TO OVER 2500 J/KG BY THE SAME TIME AND LOCATION. LOW LEVEL SHEAR MORE FAVORABLE FOR TORNADIC DEVELOPMENT ACROSS FAR SOUTHWEST IOWA WHERE 0-1KM SHEAR INCREASE TO 20-25 KNOTS...MORE IN THE 10 TO 15 KNOTS RANGE FURTHER NORTH. DEEP LAYER SHEAR FAVORABLE FOR LONG LIVED STORMS LATE TOMORROW AFTERNOON INTO THE EVENING HOURS. KEPT MENTION OF SEVERE WX FOR SOUTHERN PORTIONS OF THE FORECAST AREA SUNDAY LATE AFTERNOON AND INTO THE EVENING. IN ADDITION TO SEVERE POTENTIAL...HEAVY RAIN LOOKS IMMINENT AS WELL WITH WARM LAYER CLOUD DEPTHS RANGING AROUND 11000 FEET AND PRECIPITABLE WATER VALUES IN THE 1.5 TO 1.75 INCH RANGE. CORFIDI VECTORS INDICATING TRAINING STORMS TOMORROW NIGHT LEADING TO FLASH FLOODING POTENTIAL. STORMS LOOK TO PUSH INTO NORTHERN IOWA EARLY MONDAY MORNING AND LOWERED POPS IN CENTRAL AND SOUTHERN IOWA. .TUESDAY THROUGH SATURDAY...UPPER LOW BECOMES CUTOFF AND LINGERS OVER THE REGION BEFORE FINALLY MOVES EAST BY THURSDAY MORNING. SEVERE WEATHER CHANCES LOOK MINIMAL...BUT ADDITIONAL PERIODS OF RAIN ARE LIKELY INTO THURSDAY. TEMPERATURES LOOK TO BE NEAR OR SLIGHTLY BELOW NORMAL BY WEDNESDAY AND THROUGH LATE IN THE WEEK. && .AVIATION...19/06Z ISSUED AT 1152 PM CDT SAT MAY 18 2013 LINE OF STORMS BEGINNING TO CROSS THE IA/NE BORDER WITH A SECOND SEGMENT COMING UP FROM KS. THE LINE OF STORMS OVER NE SHOULD WEAKEN WHILE THE STORMS OVER KS SHOULD LIFT ACROSS CENTRAL IOWA THROUGH 12-15Z. HEAVY RAIN POTENTIAL WITH THESE STORMS AS WELL AS AN ISOLATED STRONG WIND OR LARGE HAIL THREAT BUT STORMS WILL BE LIFTING INTO A LITTLE LESS FAVORABLE AIR. I AM EXPECTING A BREAK FROM 15Z-19Z BUT HOW FAST WE BREAK OUT OF THE CLOUDS AND DESTABILIZE WILL PLAY A ROLE IN HOW QUICKLY STORMS REDEVELOP. A STRONG UPPER LEVEL FEATURE WILL MOVE IN BY 21Z AND SWING NE THROUGH THE END OF THE TAF PERIOD BRINGING ANOTHER ROUND OF THUNDERSTORMS...SOME WITH THE POTENTIAL FOR DAMAGING WIND AND LARGE HAIL. THE BEST THREAT WOULD BE OVER KDSM WITH KOTM AND KFOD ON THE FRINGE OF THE THREAT AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 517 AM CDT SAT MAY 18 2013 IAZ044>047-057>061-070>075-081>086-092>097-191100- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 517 AM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO PUSH INTO THE AREA LATE TONIGHT. THERE IS SOME THREAT OF LARGE HAIL WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE FORECAST SUNDAY THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SUNDAY INTO MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE...ESPECIALLY LATE IN THE DAY ON SUNDAY. ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE ON MONDAY...MAINLY EAST OF INTERSTATE 35 WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED SUNDAY AFTERNOON AND EVENING. ADDITIONAL ACTIVATION MAY BE NEEDED ON MONDAY. IAZ004>007-015>017-023>028-033>039-048>050-062-191100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- POWESHIEK- 517 AM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THERE IS SOME THREAT OF LARGE HAIL FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE FORECAST SUNDAY THROUGH TUESDAY. THERE IS THE THREAT FOR SEVERE WEATHER SUNDAY INTO MONDAY. HE MOST SIGNIFICANT POTENTIAL EXISTS SUNDAY AFTERNOON AND EVENING WHEN LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. THERE IS SOME THREAT FOR ADDITIONAL ISOLATED SEVERE WEATHER INTO MONDAY WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. CC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 210 AM CDT SUN MAY 19 2013 IAZ044-045-057-190815- AUDUBON-CARROLL-CRAWFORD- 210 AM CDT SUN MAY 19 2013 ...GUSTY WINDS AND SMALL HAIL POSSIBLE... AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF DENISON...MOVING NORTH AT 40 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MANILLA... GRAY... ASPINWALL... TEMPLETON... MANNING... DENISON... VAIL... HALBUR... DELOIT... WESTSIDE... ARCADIA... KIRON... BREDA... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 243 AM CDT SUN MAY 19 2013 IAZ033>035-045-046-190815- CALHOUN-CARROLL-GREENE-SAC-WEBSTER- 243 AM CDT SUN MAY 19 2013 ...GUSTY WINDS POSSIBLE... AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL SAC COUNTY TO SOUTH CENTRAL CALHOUN COUNTY TO CENTRAL GREENE COUNTY... MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... YETTER... LOHRVILLE... SCHALLER... ROCKWELL CITY... RINARD... FARNHAMVILLE... SOMERS... SAC CITY... LYTTON... GOWRIE... EARLY... NEMAHA... KNIERIM... JOLLEY... CALLENDER... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BEERENDS
The Des Moines radar (KDMX), 89 km away, was scanning. The volume nearest the first event began at 08:02 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail caused damage to a car.
Iowa Department of Transportation Road Weather Information Site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440379, 440388, 440378, 440377.